Colorado, 2016Winter Weather in Colorado, December 31, 2016
December 31, 2016 · NWS GJT · 3 events in 3 counties and zones
A weakening Pacific trough brought some snow to portions of the Four Corners region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening Pacific trough brought some snow to portions of the Four Corners region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 10:35 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Dec 30, 10:35 PM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1035 PM MST Fri Dec 30 2016
.UPDATE...
Issued at 1035 PM MST Fri Dec 30 2016
Made some minor updates to the grids for temps tonight and for
onset of precipitation across southeastern Utah and southwestern
Colorado. Radar indicates deeper moisture just reaching San Juan
County Utah as of 10pm and plenty of precip across central
Arizona. Snowfall across southwestern Colorado should begin toward
daybreak as this weather system brushes the Four Corners.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 258 PM MST Fri Dec 30 2016
The weak cutoff low that was spinning over southern California
this morning will transition to an open wave as it moves further
inland. At the moment, the only influence we are seeing from this
system is the increase in cloud cover over our area as moisture is
pulled in from down south. The wave has continued to shift further
south each new run which is evident from the latest short-range
models. Showers will be on the doorstep of our southeastern Utah
counties by midnight but hold off on crossing the border until a
few hours later. The extent and coverage of showers looks to be
unimpressive and should generally be confined to the Abajos, San
Juans, and southern valleys. As previous shifts have mentioned,
this system remains quite mild with snow levels dropping from 7000
ft to only around 5500 ft, keeping a chance for some mixed precipitation
throughout the event for some of the lower elevations. Snow
accumulations in the mountains do not warrant any advisories
though the public should stay apprised of road conditions before
travelling over any mountain passes. Activity will dissipate from
west to east after noon on Saturday as the wave lifts into the
Texas Panhandle, resulting in a generally dry New Year's Eve.
Overnight lows down south will be several degrees warmer than last
night as a result of increased cloud cover. Elsewhere, expect
another chilly night with just minor warming temperature-wise.
Daytime highs will continue to be slightly above normal for this
time of year.
.LONG TERM...(Sunday through Friday)
Issued at 258 PM MST Fri Dec 30 2016
A second cutoff low will be ushered south of the Four Corners on
Sunday by a broad upper level low dropping into the northwestern
CONUS. This will result in a moist southwesterly flow and the
beginning of an extended period of unsettled weather. Showers will
begin down south early Sunday before spreading northeast along the
Colorado Divide by Sunday night. Warm air advection under the
southwesterly flow will keep snow levels above 5500 ft. Activity
will become more widespread for Monday under the influence of an
upper level jet moving overhead. Available moisture and upper
level support will generate light to moderate snow showers for the
mountains with some significant accumulations possible. The chance
for showers, with periodic breaks, looks to continue through at
least midweek as a series of embedded waves move across the area.
A strong cold front will push through on Thursday and leave an
arctic airmass in its wake. More on that below. Behind the front,
models show dry northwesterly flow setting up.
Temperatures for the extended forecast ended up being one of the
bigger challenges today. While the first push of arctic air looks
to arrive by Tuesday, the extent of its reach depends heavily on
how far south the upper level trough drops. A second, more potent,
shot of cold air will move in by Thursday as the axis of the
trough and associated cold front treks across the CWA.
Temperatures behind the front will drop well below normal for the
latter half of the work week - some 15 to 20 degrees. Latest
model guidance goes so far as to drop high temperatures for the
lower valleys into the low to mid teens on Thursday with lows
dropping near or below zero. Not completely sold on these numbers
yet given how far out into the extended this is, so went more
conservative on temperatures through the end of the forecast
period. Regardless, a transition to much colder days looks to be
on track for the first week of the new year.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1035 PM MST Fri Dec 30 2016
Shortwave moving into the Four Corners will impact KDRO and KTEX
around daybreak between 12z-15z. Expecting cigs to drop hard at
KDRO in the morning hours and not improve after 18z. Other TAF
sites are expected to remain VFR as this weather system brushes
the Four Corners.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...JAM
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...JAM
Hazardous weather outlook, Dec 30, 4:43 AM MST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MST FRI DEC 30 2016
COZ001>014-017>023-UTZ022>025-027>029-311145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
443 AM MST FRI DEC 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP OVER THE ABAJO AND SAN JUAN MOUNTAINS THIS
EVENING...THEN INCREASE OVERNIGHT AS A STORM SYSTEM APPROACHES
FROM THE SOUTHWEST. SNOW ACCUMULATIONS WILL BE RELATIVELY LIGHT
AND CONFINED TO ELEVATIONS NEAR 7000 FEET AND ABOVE. THERE IS A
CHANCE THAT SOME VALLEY LOCATIONS FROM THE VICINITY OF BLANDING
TO CORTEZ WILL EXPERIENCE BRIEF FREEZING RAIN. SHOULD THIS OCCUR,
ICE ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL CONTINUE TO IMPACT THE SOUTH SATURDAY. SNOW IS EXPECTED
TO SPREAD INTO ALL MOUNTAINS AND SOME ADJACENT VALLEYS SUNDAY AS
THE NEXT STORM DRAWS DOWN ON THE AREA. PERIODS OF SNOW WILL
CONTINUE THROUGH THURSDAY AS A DEEP ARCTIC SYSTEM LINGERS OVER THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NL
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 31, 4:00 AM MST to 3:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 3 inches were measured across much of the area. A locally higher amount was 6 inches in the Yellow Jacket area.
Winter Weather, Animas River Basin
- When
- December 31, 10:00 AM MST to 11:30 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 3 inches were measured across the area.
Winter Weather, San Juan River Basin
- When
- December 31, 11:00 AM MST to 11:30 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 3 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in California, December 31, 2016$10,000 · 12 events
- Winter Weather in Utah, December 31, 20161 event
- High Wind in Montana, December 31, 201650 kt wind · 1 event
- Dense Fog in Colorado, December 31, 20161 event
- Flash Flood in California, December 31, 2016$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680274, 702140, 702141.